MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4006C0306
Medical Device Problem Codes Break (1069); Inadequacy of Device Shape and/or Size (1583); Physical Resistance (2578)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 04/19/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2018-00995.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the basilar artery using penumbra coils 400 (pc400¿s) and a px slim delivery microcatheter (px slim).During the procedure, the physician experienced resistance while advancing the last pc400 through the px slim.After advancing part of the pc400 into the aneurysm, the physician determined that the coil was too long and decided to remove it.However, while retracting the pc400 into the px slim, the physician experienced resistance and subsequently, the pc400 broke in two pieces and approximately three centimeters of the coil¿s tail went down into the posterior cerebral artery (pca).The rest of the pc400 was removed with its pusher assembly and the procedure was ended at that point as the physician did not have a snare device to remove the part of the coil that was protruding in the pca.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was kinked approximately 31.0, 71.0 and 90.0 cm from the proximal end.The embolization coil was detached from its pusher assembly.The pc400 embolization coil was detached from its pusher assembly and, therefore, the pc400 could not be functionally tested through the returned px slim or a demonstration microcatheter.Conclusions: evaluation of the px slim revealed that the catheter was bent along its length.If the px slim was advanced through a tortuous anatomy, damage such as these bends may occur.Further evaluation of the returned px slim revealed resistance while advancing a stainless steel mandrel through the bends of the catheter and upon removal.However, a demonstration coil was advanced through the returned px slim and out of the distal tip without an issue.Evaluation of pc400 revealed that the embolization coil was detached from its pusher assembly and the pet lock was still intact.This type of damage likely occurs if the device is forcefully retracted against resistance, the pusher assembly may elongate enough so that the pull wire will retract from the ddt effectively detaching the coil.The embolization coil was not returned for evaluation.Further evaluation of the pc400 revealed that the pusher assembly was kinked.These kinks were likely incidental and may have occurred while packaging the device for return to penumbra.Penumbra coils and catheters are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7527555
Report Number3005168196-2018-00994
Device Sequence Number11068827
Product Code HCG
UDI-Device Identifier00814548011837
UDI-Public00814548011837
Combination Product (Y/N)Y
Initial Reporter StateKS
Initial Reporter CountryUS
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/19/2018
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date06/19/2024
Device Catalogue Number4006C0306
Device Lot NumberF70227
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/07/2018
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 04/19/2018
Supplement Date Received by Manufacturer05/31/2018
Initial Report FDA Received Date05/18/2018
Supplement Report FDA Received Date07/31/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age43 YR
Patient Weight127
Date Report Sent to FDA01/01/2005